Health Effects Kratom 

Kratom Withdrawal Explained, Symptoms And Duration

When I tell people about Kratom, one of the most common questions I am asked is what the withdrawal is like. In this article I will explain Kratom withdrawal in detail, including all of the symptoms and the duration. The information in this article is based on my own experiences, since I have been through Kratom withdrawal many times over the last decade.

First off, only daily Kratom users will have any withdrawal at all. If you just used Kratom once, or only use Kratom once a week, there will be literally zero withdrawal. In my experience, withdrawal effects can start to happen after using Kratom every day for a week straight. Someone could even take Kratom a few times a week and not experience any withdrawal if they space out their use.

In order to highlight the true withdrawal effects of Kratom, this article will describe what Kratom withdrawal is like for someone who is using 10-20 grams of Kratom every single day for years. If someone has used Kratom for only weeks or months, the withdrawal effects will be even less than the withdrawals described in this article.

In the first 24 hours there is practically zero withdrawal. Indeed, I am a daily Kratom user and I sometimes skip days with no ill effect. The only withdrawal effect that starts to creep in towards the 18-24 hour mark is hot flashes.

In-fact, as I write this article I have not taken Kratom in well over 24 hours, and I have zero withdrawal symptoms.

Day two is when some of the more significant symptoms become apparent. Between 24-48 hours without Kratom diarrhea begins to occur. Basically, Kratom is an opioid and it generally causes constipation, and when Kratom is discontinued the reverse effect happens.

Day two is also when insomnia is most likely. I might be able to get a few hours of sleep, but there’s lots of hot flashes and some tossing and turning, and even a bit of restless leg syndrome.

I find the best way to deal with this insomnia is to simply get up and do some work or exercise. Basically, your body is surging with energy at this point, and its best to just use the energy instead of trying to go to sleep. In-fact, I do not recommend taking any drugs or herbs to induce sleep, it is good to stay up on this one night of insomnia.

By day three I’ll pass out regularly at night, especially since I am so tired from staying up on the night of day two. From there on out the insomnia goes away and is no longer an issue.

Another symptom is stress and fatigue. On day two and three there is more stress and fatigue than usual, especially since you’ll no longer be taking Kratom to get rid of your stress.

That being said, one very important thing to note is that I find that even after discontinuing heavy daily Kratom use I can continue to work just fine, as well as handle anything else in life.

The stress, fatigue, and hot flashes generally peak around day three and then go away by day 7. Indeed, by day 7 I find that every withdrawal symptom is gone besides diarrhea. Diarrhea continues well after all the other withdrawal symptoms are totally gone, and can last upwards of 2 weeks.

One very important thing to note here is do not take an anti-diarrheal medication, since basically the only anti-diarrheal medication available is Loperamide aka Immodium, and it is actually a synthetic opioid, and far more addictive and dangerous than Kratom.

Overall, Kratom withdrawal is easily manageable, even without any other herbs or medication. It can be done completely cold turkey, without any tapering, and you will still be able to go to work or do anything else you need to do in life. I think the most important thing is to resist the urge to medicate on that one night of insomnia on day two, and to just stay up and stay active, and by day three when you go to sleep you will be past the worst of it, and by day 7 it is all gone and you are back to normal.

In general, some things that help with the withdrawal are staying busy, exercising, taking walks, staying well hydrated, eating a proper amount of food, and praying.

Once again, I do not recommend taking any supplements, drugs, medications, or herbs to get past Kratom withdrawal, nor doing a taper, which just makes the withdrawal last longer. Further, absolutely avoid any stimulants, even caffeine, since it can make the withdrawal symptoms worse.

In comparison to synthetic opioid and opiate withdrawal, Kratom withdrawal is a walk in the park. Opiate withdrawal involves a complete illness, both mentally and physically, that can be completely unbearable, which is why people addicted to synthetic opioids and opiates often cannot quit on their own. This is especially true since synthetic opioid and opiate withdrawal is so bad that people going through it cannot work or function, which perpetuates the addiction since users will panic and take the drug so that they can continue functioning at work.

All in all, Kratom withdrawal is less comparable to synthetic opioid and opiate withdrawal and more comparable to coffee withdrawal. Indeed, the insomnia, hot flashes, fatigue, and stress are all things that can happen after discontinuing a heavy coffee habit.

There is science which explains why this is the case. As explained in a previous article on Kratom Cafe, Kratom is an atypical opioid and only a partial mu-opioid agonist. More specifically, Kratom is biased towards G protein activation, and fails to recruit beta-arrestin-2. Beta-arrestin-2 is an intracellular protein which suppresses noradrenaline, and suppression of beta-arrestin-2 is why synthetic opioids and opiates cause respiratory depression and possible overdose, in addition to causing severe physical addiction and withdrawal.

Essentially, synthetic opioid and opiate withdrawal is primarily due to noradrenaline surging back through the body as soon as the drug is discontinued. Kratom on the other hand barely recruits beta-arrestin-2, and therefore the surge of noradrenaline when Kratom is discontinued is small, resulting in very little physical addiction and withdrawal.

On a final note, if you are taking Kratom for chronic pain or opioid dependence, I recommend continuing to use Kratom everyday for the long term. It is fairly easy to quit Kratom as described in this article, but once you’re off of Kratom you may be susceptible to relapsing on synthetic opioids, opiates, and drugs/alcohol in general if you were previously an addict. It is better to just stay on Kratom than to risk going back to drugs/alcohol.

Related posts